Texas, 2012

Damaging Wind in Texas, August 31, 2012

August 31, 2012 · NWS HGX · 1 event in 1 county or zone

A severe thunderstorm developed, moved to the northeast, and produced some wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

A severe thunderstorm developed, moved to the northeast, and produced some wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Aug 31, 2:44 PM CST, 2 hours 46 minutes earlier.

Area forecast discussion, Aug 31, 2:44 PM CST, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
344 PM CDT FRI AUG 31 2012

.DISCUSSION...
WITH THE REMNANTS OF ISAAC MOVING INTO THE MID MISSISSIPPI VALLEY
TONIGHT...AN UPPER LEVEL HIGH PRESSURE AREA OVER THE EAST COAST
WILL BEGIN TO BUILD TOWARD TEXAS. A BAND OF SCATTERED SHOWERS AND
ISOLATED THUNDERSTORMS HAS SET UP ALONG AND NORTH OF A LINE FROM
ABOUT LAKE SOMERVILLE TO GROVETON. WITH THE TEMPERATURES HOVERING
AROUND 100...EXPECT THAT ISOLATED STRONG STORMS WILL BE POSSIBLE.
THE BUFR FORECAST SOUNDINGS INDICATE THAT THE MAIN THREAT WILL BE
STRONG WINDS. THESE STORMS SHOULD DIMINISH IN COVERAGE BY LATE
THIS EVENING.

AFTER A BRIEF BREAK...THE MODELS SHOW A GOOD INFLUX OF MOISTURE
LATER TONIGHT AND SATURDAY AS A SHORTWAVE TROUGH MOVES
NORTHWESTWARD ACROSS THE AREA. BETTER COVERAGE IS EXPECTED ON
SATURDAY GIVEN PW/S APPROACHING 2 INCHES OR BETTER.

THE WEAKNESS IN THE UPPER LEVEL PATTERN WILL THEN BEGIN TO EITHER
FILL OR PUSH EASTWARD AS THE RIDGE STRENGTHENS OVERHEAD. DO EXPECT
LESS COVERAGE OF SHOWERS AND THUNDERSTORMS ON SUNDAY...AND THEN
HOT AND DRY CONDITIONS FROM LABOR DAY INTO THE MID WEEK PERIOD.
BY THE END OF THE WEEK...BOTH THE GFS AND ECMWF DEVELOP A
WEST-NORTHWESTERLY FLOW ALOFT WITH A FRONT DRIVING INTO THE
NORTHERN PLAINS TOWARD THE MISSISSIPPI VALLEY. IT IS A BIT EARLY
TO TELL IF THE FRONT WILL MAKE ITS WAY INTO SE TX...THOUGH. FOR
NOW...THE 12Z MODEL RUNS ARE KEEPING THE FRONT TO THE NORTH AND
NORTHEAST OF THE HGX FORECAST AREA.

&&

.MARINE...
ONSHORE FLOW SHOULD BRIEFLY INCREASE OVERNIGHT WITH BORDERLINE
CAUTION CONDITIONS POSSIBLE A FEW HOURS EITHER SIDE OF MIDNIGHT.
ALSO ANTICIPATE SOME SCATTERED STORMS TO BEGIN DEVELOPING OFFSHORE
AFTER MIDNIGHT AND TOWARD MORNING...LASTING INTO THE MID MORNING
HOURS BEFORE TRANSITIONING INLAND. OTHERWISE...GRADIENT SHOULD
LOOSEN THRU THE WEEKEND ALLOWING WINDS/SEAS TO GRADUALLY SUBSIDE
INTO NEXT WEEK. 47

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      78  98  78  97  77 /  20  20  20  20  10
HOUSTON (IAH)              80  93  80  94  78 /  20  50  20  30  10
GALVESTON (GLS)            82  90  82  91  82 /  30  40  20  30  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

DISCUSSION...40
AVIATION/MARINE...47
Hazardous weather outlook, Aug 31, 2:23 PM CST, 3 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
323 PM CDT FRI AUG 31 2012

TXZ163-164-176>179-195>200-210>214-226-227-235>238-011300-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
323 PM CDT FRI AUG 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE
ACROSS SOUTHEAST TEXAS TODAY INTO THIS EVENING. THERE IS A SLIGHT
RISK FOR STRONG THUNDERSTORMS...MAINLY ALONG AND WEST OF A LINE
FROM CROCKETT TO HUNTSVILLE TO BRENHAM. THE MAIN THREAT WILL BE
GUSTY WINDS. ISOLATED HEAVY DOWNPOURS ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

BETTER CHANCES FOR SHOWERS AND THUNDERSTORMS ARE EXPECTED ON
SATURDAY. THE COVERAGE WILL BEGIN ALONG THE COAST IN THE MORNING
AND THEN SPREAD INLAND. ISOLATED STRONGER STORMS MAY PRODUCE BRIEF
HEAVY DOWNPOURS. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Aug 31, 2:55 PM CST, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HOUSTON/GALVESTON
TX 355 PM CDT FRI AUG 31 2012

TXZ163-312145-
HOUSTON TX-
355 PM CDT FRI AUG 31 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HOUSTON COUNTY
UNTIL 445 PM CDT...

AT 348 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM 12 MILES NORTHEAST OF CROCKETT...
MOVING NORTHEAST AT 10 MPH.

WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
KENNARD.

LAT...LON 3156 9514 3154 9514 3152 9510 3150 9510
      3149 9511 3147 9510 3147 9506 3144 9503
      3144 9501 3144 9501 3132 9524 3143 9535
      3157 9522 3159 9517
TIME...MOT...LOC 2048Z 229DEG 8KT 3139 9526
Special weather statement, Aug 31, 3:36 PM CST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HOUSTON/GALVESTON
TX 436 PM CDT FRI AUG 31 2012

TXZ196-312215-
BRAZOS TX-
436 PM CDT FRI AUG 31 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BRAZOS COUNTY UNTIL
515 PM CDT...

AT 429 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR BRYAN...MOVING NORTHEAST AT 15
MPH. WIND GUSTS UP TO 45 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BRYAN AND WIXON VALLEY.

LAT...LON 3078 9644 3079 9642 3086 9639 3091 9635
      3084 9618 3062 9631 3066 9646
TIME...MOT...LOC 2129Z 203DEG 11KT 3068 9637
Special weather statement, Aug 31, 4:56 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
556 PM CDT FRI AUG 31 2012

TXZ164-179-312345-
TRINITY TX-POLK TX-
556 PM CDT FRI AUG 31 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN TRINITY AND
NORTHWESTERN POLK COUNTIES UNTIL 645 PM CDT...

AT 553 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM 7 MILES SOUTH OF GROVETON...OR 21
MILES NORTHWEST OF LIVINGSTON...MOVING NORTHEAST AT 15 MPH.

WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCALLY
HEAVY RAINFALL OF AN INCH AN HOUR WILL BE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
GROVETON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3121 9486 3115 9485 3111 9474 3109 9472
      3080 9514 3100 9531 3130 9497
TIME...MOT...LOC 2253Z 244DEG 15KT 3095 9517

The radar

The Houston radar (KHGX), 176 km away, was scanning. The volume nearest the first event began at 23:28 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Trinity

When
August 31, 5:30 PM CST
Where
Trinity County, 1.81 mi SE of Groveton
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.054, -95.126

Trees downed near the intersection of FM 355 and Highway 287.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 407495.